MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Codes Hole In Material (1293); Leak/Splash (1354); Defective Device (2588)
Health Effect - Clinical Codes Rupture (2208); No Code Available (3191)
Date of Event 02/03/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A supplemental report will be sent upon conclusion.
 
Event or Problem Description
The customer reported that the patient had zenith flex aaa endovascular graft bifurcated main body placed in 2010.That patient presented with a ruptured aneurysm.Both a computerized tomographic angiography (cta) and digital subtraction angiography (dsa) were performed on the arrival of the patient.The new cta showed the aneurysm sac had increased to 8-9 centimeters with a rupture.The customer stated that there was indication of a fabric defect in the gap between the second and third stents.The customer further reported that the patient had his yearly follow-up and scan 4 weeks previously.At that time the scan showed his aneurysm was stable at 6 centimeters.The graft was relined with a zenith flex® aaa endovascular graft main body extension.Another cta showed the leak was no longer evident.The imaging has been requested for review but has not been received to date.
 
Additional Manufacturer Narrative
Corrected data: adverse event and product problem.Patient code: rupture is labeled.Additional device placement is labeled.Device code: hole in material is labeled.Endoleak/leak is labeled.Ae report contact: (b)(4).Investigation: a review of documentation and quality control data was conducted during the investigation.The complaint device was not returned; therefore, device failure analysis and physical examination of the device used in this case could not be performed.A review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.Procedural imaging was evaluated and confirmed type iii trans-fabric endoleak between the sealing and second mainbody stent.Since the leak was due to the tear in the graft, the leak is confirmed as a type iiib endoleak.Tears in the fabric can occur due to the graft having contact with calcified areas or aggressive ballooning.Pre-implantation cta and angiography revealed a densely calcified plaque at the anterior aneurysm neck margin and was superior to the endoleak origin.Based on the image review the leak was due to the dense calcification causing fabric erosion.Presence of calcification at the proximal attachment zone would have impaired the fixation between the stent graft and vessel wall, as uneven calcifications may impede the exact attachment of the stent graft and also narrow the lumen diameter.This could be a contributing factor for fabric tear between the superior margins of the second main body stent and sealing stent, causing the endoleak, which would gave caused systemic pressure within the aneurysm sac and increasing the risk of sac rupture.This was treated by relining with an esbe graft.We will notify the appropriate personnel and continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6364961
Report Number1820334-2017-00168
Device Sequence Number13621367
Product Code MIH
UDI-Device Identifier10827002484174
UDI-Public(01)10827002484174(17)111201(10)2427132
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTFFB-28-82-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/03/2017
Supplement Date Received by Manufacturer08/29/2017
Initial Report FDA Received Date02/28/2017
Supplement Report FDA Received Date10/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;